Alert archive / Texas / Flash Flood Warnings in 2023

Flash Flood Warning 9, NWS San Angelo, TX

May 8, 20234 counties in Texas

NWS San Angelo, TX issued this flash flood warning at May 8, 2023, 8:16 PM CDT for 4 counties in Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 2023, 8:16 PM CDT (01:16 UTC)
Expired
May 8, 2023, 11:15 PM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Kimble County, TX, Menard County, TX, Schleicher County, TX, Sutton County, TX

The radar

The San Angelo radar (KSJT), 82 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 1.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2023-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2961 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2023-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2961 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1373 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-95 m²/s²
0-3 km storm-relative helicity
-87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at May 8, 6:54 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, May 8, 6:54 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
654 PM CDT Mon May 8 2023

...New AVIATION...

.SHORT TERM...
(This evening through Tuesday)
Issued at 220 PM CDT Mon May 8 2023

Hi-res guidance has continued on a downward trend for severe storm
activity across the area this afternoon and evening. While storms
are still expected to form off of the dryline later this afternoon,
weak winds through the entire profile will limit storm scale
organization. SPC downgraded our Slight Risk from overnight to a
Marginal Risk as instances of large hail and damaging winds will
still be possible, especially during the initial phases of storm
development. Storms that fire this afternoon will linger into the
early/mid evening before the boundary layer re-stabilizes and storms
quickly dissipate. We'll begin to see some upper level clouds
move into the area, especially down in our southeastern counties.
Winds out of the south will stay in the 10-20 mph range overnight,
keeping the lower levels well mixed lending to mild overnight lows
in the mid 60s once again.

Weak upper level ridging will set up across the West Central Texas
area tomorrow. Upper level clouds across our southeastern zones will
keep temperatures down there slightly cooler in the upper 80s with
areas further north and west warming into the low to mid 90s once
again. Southeast winds will continue to funnel low level moisture
into the area. While daytime heating is expected to erode the
capping inversion, guidance has greatly diminished our chances for
seeing storms. A weak dryline is expected to be well off to our west
across the Permian Basin and Trans Pecos region. Activity may form
off of this boundary but ascent overall is expected to be weak and
the latest CAMs have struggled with convective initiation tomorrow,
especially for areas further east of the dryline. Instability is
also forecast to be much lower than we've seen over the past few
days with CAPE values less than 1000 J/kg. Any threat for severe
weather would likely come more in the form of damaging winds as
these storms will be elevated. Overall, have decided to decrease
PoPs to slight chance across the area with confidence waining in
their potential.

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 220 PM CDT Mon May 8 2023

The active weather is expected to continue through the rest of the
week.

Wednesday and Thursday, we will continue to deal with a sloshing
dryline, and the potential for afternoon and evening thunderstorms
developing, generally across the western half of our area, and
progressing northeastward. Although the area hasn't been outline in
any severe weather outlooks, the possibility for some of these
storms to become strong to severe will be there, with the main
hazards being large hail and damaging winds. Temperatures will
remain warm through Friday with highs in the mid 80s to lower 90s
each day.

From Friday into the weekend, long range models have come into
pretty good agreement about the evolution of a broad upper level low
developing across the southwestern U. S., and northern Mexico. Along
with this low, a weak cold front is expected to make its way into
Texas, stalling near or in west central Texas from Friday night
through the weekend. This combination is favorable for repeated
rounds of convection over the area, with some periods of heavy rain
embedded in the storms as well. Although there is still uncertainty
with this potential event, confidence is growing that the area will
see significant rainfall amounts from late Friday through Sunday.

&&

.AVIATION...
(00Z TAFS)
Issued at 649 PM CDT Mon May 8 2023

Isolated to widely scattered convection is occurring early this
evening. KABI stands the best chance to see TS on station and
will have a TEMPO group through 02Z. Otherwise, will keep VCTS
at most of the other sites through mid evening. Some stratus may
develop across the far southern terminals after 10Z tomorrow
morning. May see some MVFR ceilings at KBBd, KJCT and KSOA but
confidence too low to include a ceiling at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     64  89  64  84 /  20  20  30  50
San Angelo  65  94  64  89 /  30  20  30  40
Junction    64  91  64  87 /  30  20  30  40
Brownwood   63  89  64  84 /  20  20  20  50
Sweetwater  65  92  64  86 /  10  20  30  40
Ozona       65  92  65  86 /  30  20  30  40
Brady       64  88  64  84 /  20  20  20  50

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...50
LONG TERM....20
AVIATION...24
Hazardous weather outlook, May 8, 2:36 PM CDT, 5 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
236 PM CDT Mon May 8 2023

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-091945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
236 PM CDT Mon May 8 2023

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Some strong to severe storms will be possible late this afternoon
and evening with much of the area under a Marginal Risk for
severe storms. Large hail and damaging winds will be the primary
hazards.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong to severe thunderstorms are possible Tuesday through
Friday. Large hail, damaging winds, and locally heavy rainfall
will be possible. Additional thunderstorms will be possible over
the weekend with a higher potential for excessive rainfall
potentially leading to flash flooding.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.

In the hours before

Special weather statement, May 8, 6:35 PM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service San Angelo TX
635 PM CDT Mon May 8 2023

TXZ154-168-169-090015-
Menard TX-Kimble TX-McCulloch TX-
635 PM CDT Mon May 8 2023

...A strong thunderstorm will impact portions of northwestern Kimble,
southwestern McCulloch and Menard Counties through 715 PM CDT...

At 635 PM CDT, Doppler radar was tracking a strong thunderstorm near
The Intersection Of Us-
83 And Ranch Road 1773, or 9 miles northwest of Saline, moving
southwest at 15 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Menard, Yates Crossing, Saline, London, Hext, Fort Mckavett, The
Intersection Of Us-83 And Ranch Road 1773, Camp Sol Mayer, Us-
377 Near The Kimble-Menard County Line, Us-190 Near The Menard-
Mcculloch County Line, Cleo, Us-83 Near The Kimble-
Menard County Line and The Intersection Of Us-83 And Highway 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3103 10011 3105 9947 3054 9951 3053 10010
TIME...MOT...LOC 2335Z 054DEG 11KT 3079 9970

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

AW
Special weather statement, May 8, 7:17 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service San Angelo TX
717 PM CDT Mon May 8 2023

TXZ139-090045-
Coleman TX-
717 PM CDT Mon May 8 2023

...A strong thunderstorm will impact portions of northwestern Coleman
County through 745 PM CDT...

At 717 PM CDT, Doppler radar was tracking a strong thunderstorm near
Novice, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Novice, Glen Cove, Silver Valley, Us-283 Near The Coleman-
Callahan County Line, Lake Coleman and Hords Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3208 9927 3178 9961 3201 9971 3209 9963
      3208 9953 3209 9946
TIME...MOT...LOC 0017Z 292DEG 11KT 3204 9962

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

mkd
Special weather statement, May 8, 7:22 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service San Angelo TX
722 PM CDT Mon May 8 2023

TXZ139-090100-
Coleman TX-
722 PM CDT Mon May 8 2023

...A strong thunderstorm will impact portions of central Coleman
County through 800 PM CDT...

At 722 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fisk, or near Valera. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Coleman
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3170 9951 3178 9945 3174 9936 3165 9940
TIME...MOT...LOC 0022Z 120DEG 1KT 3172 9945

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

mkd
Special weather statement, May 8, 7:35 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service San Angelo TX
735 PM CDT Mon May 8 2023

TXZ128-090115-
Callahan TX-
735 PM CDT Mon May 8 2023

...A strong thunderstorm will impact portions of Callahan County
through 815 PM CDT...

At 735 PM CDT, Doppler radar was tracking a strong thunderstorms
from Clyde to Rowden to Oplin, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Baird, Rowden, Oplin and Admiral.

This includes Interstate 20 between Mile Markers 308 and 318.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3208 9921 3209 9963 3210 9964 3238 9950
      3243 9920
TIME...MOT...LOC 0035Z 276DEG 15KT 3220 9938

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

mkd
Special weather statement, May 8, 7:49 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service San Angelo TX
749 PM CDT Mon May 8 2023

TXZ139-090130-
Coleman TX-
749 PM CDT Mon May 8 2023

...A strong thunderstorm will impact portions of northern Coleman
County through 830 PM CDT...

At 747 PM CDT, Doppler radar was tracking a strong thunderstorms
over Lake Coleman, or near Novice to 10 miles west of Cross Plains,
moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Coleman, Novice, Burkett, Silver Valley, Echo, Us-
283 Near The Coleman-Callahan County Line and Lake Coleman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3182 9921 3186 9961 3199 9971 3209 9964
      3208 9920
TIME...MOT...LOC 0047Z 301DEG 8KT 3202 9956

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

mkd
Special weather statement, May 8, 8:10 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service San Angelo TX
810 PM CDT Mon May 8 2023

TXZ128-140-090200-
Callahan TX-Brown TX-
810 PM CDT Mon May 8 2023

...A strong thunderstorm will impact portions of southeastern
Callahan and northern Brown Counties through 900 PM CDT...

At 809 PM CDT, Doppler radar was tracking a strong thunderstorms
from Cross Plains to Burkett, moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cross Plains, Byrds, Lake Brownwood Near Thrifty, Grosvenor, Lake
Brownwood State Park, May, Cross Cut, Lake Brownwood, Owens and
Thrifty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3184 9877 3174 9920 3208 9920 3208 9928
      3220 9921 3221 9912 3208 9912 3208 9893
TIME...MOT...LOC 0109Z 301DEG 20KT 3207 9919

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

mkd

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:10 PM CDTSevere Thunderstorm WarningSJTSchleicher, Tom Green38 min
May 8, 7:15 PM CDTSevere Thunderstorm Warning Considerable damage threatSJTKimble, Menard, Schleicher, Sutton38 min
May 8, 7:17 PM CDTSpecial Weather StatementSJTColeman28 min
May 8, 7:22 PM CDTSpecial Weather StatementSJTColeman38 min
May 8, 7:35 PM CDTSpecial Weather StatementSJTCallahan40 min
May 8, 7:37 PM CDTAreal Flood AdvisorySJTKimble, Menard, Schleicher, Sutton113 min
May 8, 7:43 PM CDTSevere Thunderstorm WarningSJTColeman47 min
May 8, 7:49 PM CDTSpecial Weather StatementSJTColeman41 min
May 8, 8:10 PM CDTSpecial Weather StatementSJTBrown50 min
May 8, 8:15 PM CDTSevere Thunderstorm WarningSJTConcho, Runnels45 min
May 8, 8:28 PM CDTSevere Thunderstorm WarningSJTColeman47 min
May 8, 8:46 PM CDTSpecial Weather StatementSJTSchleicher, Sutton44 min
May 8, 8:50 PM CDTSevere Thunderstorm WarningSJTBrown55 min
May 8, 9:18 PM CDTSevere Thunderstorm WarningSJTColeman42 min
May 8, 9:21 PM CDTSpecial Weather StatementSJTSan Saba39 min
May 8, 9:42 PM CDTFlash Flood Warning Considerable damage threatSJTBrown, Coleman3 hr
May 8, 9:43 PM CDTSevere Thunderstorm Warning Considerable damage threatSJTBrown, San Saba62 min
May 8, 9:50 PM CDTSpecial Weather StatementSJTIrion40 min
May 8, 10:10 PM CDTSevere Thunderstorm WarningSJTMcCulloch65 min
May 8, 10:27 PM CDTSpecial Weather StatementSJTKimble, Mason48 min
May 8, 10:35 PM CDTAreal Flood AdvisorySJTKimble, Mason55 min
May 8, 10:52 PM CDTSevere Thunderstorm WarningSJTMcCulloch, Mason, Menard26 min
May 8, 10:55 PM CDTAreal Flood AdvisorySJTMcCulloch50 min
May 8, 11:36 PM CDTAreal Flood AdvisorySJTMason, San Saba114 min
May 9, 2:54 PM CDTSpecial Weather StatementSJTSan Saba51 min

Nearby

Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.